Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 154, NWS Topeka, KS

September 22, 2000Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 22, 2000, 8:08 PM CDT for Franklin County, Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 22, 2000, 8:08 PM CDT (01:08 UTC)
Expired
Sep 22, 2000, 8:45 PM CDT
In force
37 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Franklin County, KS

What was reported inside it

TimeReportWhereRemark
Sep 22, 8:25 PM CDTThunderstorm Wind 52 EOttawa, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 22, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr
Sep 22, 7:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2000-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 857 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2000-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
857 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1731 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 230108
SVRTOP
KSC059-230145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
808 PM CDT FRI SEP 22 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AND CENTRAL FRANKLIN COUNTY IN EAST CENTRAL KANSAS

* UNTIL 845 PM CDT

* AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF OTTAWA...MOVING EAST AT 35
  MPH.

* SOME LOCATIONS AFFECTED...
  RANTOUL
  WELLSVILLE
  OTTAWA

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
P0ROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A
BASEMENT.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:35 PM CDT, 5 hours 33 minutes earlier.

Area forecast discussion, Sep 22, 2:35 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
235 PM CDT FRI SEP 22 2000

...MAIN FORECAST PROBLEM IS RAIN CHANCES IN THE COLD AIR...

WSR-88D SHOWING FRONT FROM ABILENE TO SENECA AT 1930Z.  FRONT IS ONLY
MAKING VERY SLOW PROGRESS SOUTHEAST.  19Z LAPS DATA SUGGESTS CAP HAD
BEEN ERODED ACROSS NORTHEAST KANSAS AHEAD OF THE FRONT...WITH CAPES
RUNNING 2000-2500 J/KG.  WOULD EXPECT STORMS TO FIRE SHORTLY AHEAD
OF FRONT.  18Z HILLSBORO HODOGRAPH SHOWED GOOD STORM RELATIVE INFLOW
WITH SOME TURNING...SO SEVERE STORMS ARE POSSIBLE THIS EVENING AHEAD
OF THE FRONT.

STRATUS ACROSS NEBRASKA SHOULD SPREAD RAPIDLY SOUTHEAST AFTER DARK
AND OVERSPREAD NORTH CENTRAL KANSAS.  PROFILERS INDICATE FRONT IS
VERY SHALLOW...SO SHOULD SEE OVERRUNNING RAIN BREAK OUT BEHIND THE
FRONT THIS EVENING.

MAIN QUESTION AFTER TONIGHT IS THE EXTENT OF THE OVERRUNNING
PRECIPITATION BEHIND THE COLD FRONT.  FRONT REMAINS QUITE SHALLOW
THROUGH SUNDAY MORNING...WITH GOOD SOUTHWEST FLOW ABOVE IT.  THINK
THERE WILL BE SOME LIGHT RAIN BREAK OUT BEHIND THE FRONT AS THE MAIN
UPPER SYSTEM SLOWLY EJECTS.  Q-VECTORS SUGGEST FAR EAST CENTRAL
KANSAS WILL HAVE THE BEST CHANCE FOR RAIN...WITH SATURDAY NIGHT
BEING THE FAVORED TIME PERIOD.  CARRY CHANCE POPS SATURDAY...
SATURDAY NIGHT AND SUNDAY...WITH THE HIGHEST POPS IN THE SOUTHEAST
ZONES.

TEMPERATURES TO BE TRICKY AS SHALLOW COLD AIR MASS IS DIFFICULT FOR
THE MODELS TO HANDLE.  WILL PRETTY MUCH FOLLOW THE ETA 2 METER
TEMPERATURES AS THE ETA IS THE BEST IN HANDLING THE SHALLOW COLD AIR
MASSES.

.TOP...NONE.

58

In the hours before

Local storm report, Sep 22, 5:20 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
520 PM CDT FRI SEP 22 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    3 W TOPEKA                KS    1.5 INCH HAIL
09/22/00   SHAWNEE                         129TH AND INDIAN HILL
                                           ROAD REPORTED BY OFF
                                           DUTY NWS                                                         FORECASTER
Local storm report, Sep 22, 5:37 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
537 PM CDT FRI SEP 22 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0528 PM    DIAMOND SPGS              KS    1 INCH HAIL
09/22/00   MORRIS
Local storm report, Sep 22, 5:47 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
547 PM CDT FRI SEP 22 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0546 PM    WILSEY                    KS    1 INCH HAIL
09/22/00   MORRIS
Local storm report, Sep 22, 5:49 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
549 PM CDT FRI SEP 22 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
X
0548 PM    2 N PERRY                 KS    .88 INCH HAIL
09/22/00   JEFFERSON
Local storm report, Sep 22, 6:08 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
608 PM CDT FRI SEP 22 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
Y
0556 PM    5 W COUNCIL GROVE         KS    .88 INCH HAIL
09/22/00   MORRIS
Special weather statement, Sep 22, 6:15 PM CDT, 1 hour 53 minutes before
KSZ012-022>024-035-036-222325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
615 PM CDT FRI SEP 22 2000

SEVERE THUNDERSTORM WATCH NUMBER 747 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN NORTHEAST KANSAS.

  BROWN...JACKSON...POTTAWATOMIE...RILEY...GEARY...AND DICKINSON.

SEVERE THUNDERSTORM WATCH NUMBER 747 CONTINUES GENERALLY ALONG AND
SOUTH OF A LINE FROM PERRY LAKE...ACROSS TOPEKA AND ESKRIDGE...TO
WEST OF COUNCIL GROVE.

DLR

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 7:00 PM CDTSevere Thunderstorm WarningTOPJefferson30 min
Sep 22, 7:12 PM CDTSevere Thunderstorm WarningTOPLyon48 min
Sep 22, 8:00 PM CDTSevere Thunderstorm WarningTOPCoffey45 min
Sep 22, 8:39 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin36 min
Sep 22, 10:15 PM CDTSevere Thunderstorm WarningTOPNemaha30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.